Minnesota Health Officials Warn of Alarming Increase in Death from Drug Combination
The Minnesota Department of Health (MDH) shared new information this week regarding Xylazine, a tranquilizer used on animals, being found mixed with fentanyl and other opioids on a more frequent basis. Health officials say the sedative mixed with opioids increases the risk of overdoses and death.
MDH says deaths from the new drug combination are relatively low in Minnesota compared to other states but caution that drug overdose deaths involving the tranquilizer are rising at what’s being described as an alarming rate. Health officials say Minnesota has seen 70 deaths from Xylazine-related drug overdoses from 2019 to 2022, with 34 of those 70 deaths being reported last year.
MDH says toxicology reports detected fentanyl in all of the xylazine-related deaths. 12 Minnesota Counties, including Olmsted County, have reported at least one overdose death involving the deadly tranquilizer-opioid combination since 2019.
Rochester Police Captain Casey Moilanen tells KROC News that so far Rochester has not seen a lot of overdoses caused by the drug combination, but said, “it is only a matter of time before it is more prevalent. The same thing happened with fentanyl and now look how prevalent it is in our community and those around us.”
Health officials say the drug combination has been reported in 48 states. The common treatment for opioid overdoses, Naloxone or Narcan, is not effective against Xylazine because it’s not an opioid and can still block the adverse effects of the opioid in the event of an overdose from the drug combination, MDH says.
The Minnesota Department of Health is offering more information regarding tranquilizer-opioid mix here.
If you or someone you know if struggling with drug and/or alcohol dependence, help is available through the Substance Abuse and Mental Health Services Administration website. To speak to someone on the phone, dial 1-800-622-HELP (1-800-622-4357) or send a text message to 1-800-487-4889.